If Birth Control Works for Acne Does It Mean Accutane Won't Work?
- Asked 3 years ago
Acne that reponds to oral contraceptives is often hormonally related. Hormones called androgens can cause oil glands to over-produce sebum which contributes to acne. Oral contraceptive help to normalize androgen levels. Accutane has many effects, one of which is to decrease size and function of the same oil glands. Therefore, I would expect Accutane to also be effective in your case.
Since it is advisable that woman in the child-bearing years who are taking Accutane, also be placed on a birth control pill, you will doubly benefit. In fact, many dermatologists, including myself, will prescribe a birth control pill in hopes that it will quell cystic acne. If it fails to do so, the patient is already primed for Accutane treatment.
Birth control is also a treatment for acne
Many patients find that their acne improves while on oral contraceptive pills. This is actually one treatment for acne. Whether or not you respond to oral contraceptives has no bearing on whether or not you'll respond to Accutane, however. Accutane, or isotretinoin, works incredibly well for most patients who use it. You should be on birth control pills while you take Accutane also, though.
See your dermatologist and speak with them about acne treatments. Birth control may be enough by itself, but if Accutane is needed, you can be confident it will work also.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.